Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 126, NWS Topeka, KS

August 16, 1997Clay County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 16, 1997, 6:42 PM CDT for Clay County, Washington County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 1997, 6:42 PM CDT (23:42 UTC)
Expired
Aug 16, 1997, 7:30 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Clay County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 7:20 PM CDTThunderstorm WindHanover, KS
Aug 16, 7:20 PM CDTTornado F0Greenleaf, KS
Aug 16, 7:39 PM CDTHail 1.75Longford, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1997-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1997-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2518 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 162342 RRA
SVRTOP
KSC027-201-170030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT SAT AUG 16 1997

* SEVERE THUNDERSTORM WARNING FOR
     NORTHERN CLAY COUNTY - NORTH CENTRAL KANSAS
     EASTERN WASHINGTON COUNTY - NORTH CENTRAL KANSAS

* UNTIL 730 PM CDT
 
* SOME LOCATIONS AFFECTED
     FACT
     KIMEO
     BARNES
     GARFIELD CENTER

* AT 640 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH
  OF CLAY CENTER MOVING NORTHEAST AT 20 MPH.
 
DAMAGING WINDS AND LARGE HAIL ARE LIKELY.  GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!


SW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:26 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 16, 3:26 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
242 PM CDT SAT AUG 16 1997

.SHORT TERM...

VERY INTERESTING SCENARIO SETTING UP THIS EVENING AND TONIGHT.
MAIN FORECAST CONCERN IS WHETHER MCS WILL DEVELOP AND MOVE ACROSS
CWFA TONIGHT. LATEST SFC ANALYSIS SHOWS A STATIONARY FRONT ACROSS
CENTRAL KS...WITH LOW TO MID 70S DEWPTS SURGING NORTH INTO THE
FRONT ON 10 TO 20 KT SFC FLOW. MODIFIED SOUNDINGS ARE INDICATING
CAPES OF AOA 4000 J/KG...BUT CAP IS STILL HOLDING. IN ADDITION...
WIND PROFILERS ARE SHOWING A SHORTWAVE ACROSS THE OK/TX PANHANDLES.
EXPECT APPROACHING DYNAMICS/LIFT TO ERODE CAP TONIGHT.

MESOSCALE SETUP APPEARS FAVORABLE FOR AN MCS ACROSS MAINLY ERN KS
TONIGHT. WITH DEEP CONVECTIVE INDICIES NR 60...ONCE TSTMS FIRE THEY
SHOULD HAVE NO PROBLEM ORGANIZING. MAIN PROBLEM IS WHEN AND WHERE.
ON THE FIRST ACCORD...LOOKS AS THOUGH THE GREATEST INSTABILITY IS
OVR THE ERN 1/2 OF THE FA. MEANWHILE...THE SAME AREA SEES LOW LEVEL
THETA-E ADVECTION...PVA...APPROACH OF NM THERMAL TROF...AND
DECENT VEERING PROFILE. THEREFORE...WILL GIVE HIGHEST POPS
TO ERN ZONES. EXPECT TO SEE STORMS FIRE MAINLY AFTER DARK AS
850 MB JET PICKS UP. SVR TSTMS ALSO APPEAR POSSIBLE....WITH
DAMAGING WINDS THE PRIMARY THREAT AS IT MOVES SE ALONG THE THCKNESS
LINES.

GENERALLY LIKED THE ETA FOR THE SHORT TERM PERIOD AS IT INITIALIZED
BEST AND MAINTAINED THE BEST SOLUTION AT 18Z.

DAVIS

.LONG TERM...

WILL LEAN TOWARD ETA FOR SOLUTION FOR SUNDAY AND MONDAY FRONT
CONTINUES ITS SLOW TREK THROUGH KANSAS.  IT WILL MOVE OUT OF THE
STATE LATE SUNDAY AFTERNOON.  WILL CONTINUE POPS TIL MID-MORNING
ACROSS CENTRAL AND SOUTHCENTRAL KANSAS UNTIL FRONT PASSES AREA
BECAUSE ANY LINGERING RW-.  WILL KEEP POPS IN SE KS ALL DAY WITH
MOISTURE AHEAD OF FRONT COMBINED WITH CONVERGENCE ALONG FRONT.
SHORTWAVE WILL BE MOVING INTO MO DURING THE DAY ON SUNDAY SO MUCH OF
THE ENERGY WILL BE OUT OF AREA.  FRONT WILL BE IN NORTHERN OKLAHOMA
SUNDAY NIGHT AND BECOME STATIONARY.  FRONT WILL DRIFT BACK NORTH LATE
MONDAY BUT WILL KEEP POPS OUT OF ALL ZONES SUNDAY NIGHT AND MONDAY.
WILL GO NEAR GUIDANCE FOR TEMPS.

STEWART

ICT   72  90  68  89 /  30  30  10   0
HUT   71  89  67  88 /  30  30  10   0
EWK   68  88  66  87 /  30  30  10   0
EQA   70  90  67  88 /  30  30  10   0
WLD   72  91  68  88 /  30  30  10   0
RSL   66  85  64  86 /  20  30   0   0
GBD   66  86  65  86 /  20  30   0   0
SLN   67  87  66  87 /  30  30   0   0
MPR   67  86  66  87 /  40  30   0   0
CFV   72  88  67  87 /  40  40  10  10
CNU   70  88  67  86 /  50  40  10  10
K88   70  87  66  86 /  40  40  10  10

.ICT...
KS...NONE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:45 PM CDTSevere Thunderstorm WarningTOPNemaha60 min
Aug 16, 6:55 PM CDTSevere Thunderstorm WarningTOPClay45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.